Wyoming, 2021Heavy Snow in Wyoming, March 9 to 10, 2021
March 9 to 10, 2021 · NWS CYS · 6 events in 6 counties and zones
Heavy snowfall fell beginning the evening of the 9th and tapering off the afternoon of the tenth. 0 inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snowfall fell beginning the evening of the 9th and tapering off the afternoon of the tenth. Many folks across northern tiers of Carbon, Albany, Goshen and Platte Counties measured heavy snowfall in excess of 6.0 inches. In Converse and Niobrara Counties, double digit snowfall and up to a foot near Lusk were reported by CoCoRaHs observers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 9, 4:26 PM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 9, 4:26 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
426 PM MST Tue Mar 9 2021
.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM MST Tue Mar 9 2021
A busy week ahead with lots of forecast challenges. Forecast
challenges deal with snow amounts tonight...followed by a second
stronger system this weekend.
Currently...Cold front just about to move into the southern
Panhandle this afternoon. Associated upper shortwave moving into
south central Montana this afternoon. Alliance did hit 70 degrees
earlier and now behind the front are down to 60 at 2PM.
Shortwave moves in tonight at 06Z. 700mb low closes off over
Sweetwater County into northwestern Colorado at this time with
widespread snow developing to the north and east of this low.
Models in great agreement on timing and placement of QPF over our
northern CWA into the northern Panhandle. Looks like late
Wednesday morning through the afternoon when the heaviest snow
occurs. But widespread snow will be ongoing at 12Z Wednesday.
Latest WPC snow total have increased as well across the CWA.
Getting snow totals in excess of 7 inches across the northern
Panhandle and across northern Carbon County. Decided to upgrade
the advisories to winter storm warnings for these areas.
Evening shift may need to expand advisories further south
depending on current trends this evening. Getting roughly 3 inches
across Laramie County...should we get more...then an Advisory
would be needed.
.LONG TERM...(Wednesday night through Monday)
Issued at 244 AM MST Tue Mar 9 2021
There is a lot of uncertainty going into the weekend, but what is
certain is that colder temperatures and higher humidities are in
store for the rest of the week and into next week! The main story
is the low pressure system that moves across the Rockies Friday
and into the plains by Friday night. Current forecast track puts
the storm moving very slowly east, giving it a lot of potential to
drop a large amount of snow. It is way too far out to nail down
the exact track, the intensity, or snow amounts, but we are
keeping a close eye on the system and will issue any necessary
headlines at the appropriate time.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 419 PM MST Tue Mar 9 2021
Wyoming TAFS...VFR at Rawlins until 02Z, then MVFR until 05Z, then
IFR until 15Z, then VFR. Wind gusts to 22 knots until 02Z, then to
25 knots after 08Z.
VFR at Laramie and Cheyenne until 06Z, then MVFR until 08Z, then
IFR until 15Z, then VFR. Wind gusts to 25 knots until 02Z, and to
25 knots after 15Z.
Nebraska TAFS...VFR at Chadron and Alliance until 08Z, then MVFR
until 10Z, then IFR until 15Z, then VFR. Wind gusts to 28 knots
from 03Z to 08Z.
VFR at Scottsbluff until 06Z, then MVFR until 13Z, then IFR until
16Z, then VFR. Wind gusts to 26 knots until 13Z.
VFR at Sidney until 10Z, then IFR until 15Z, then VFR. Wind gusts
to 25 knots until 07Z.
&&
.FIRE WEATHER...
Issued at 200 PM MST Tue Mar 9 2021
Minimal fire weather concerns through the weekend as southeast
Wyoming and Nebraska panhandle set to get accumulating snow. Two
systems set to impact the area. The first tonight with snow
developing along a cold front in central Wyoming that will spread
southeast through the overnight hours. Snow most of the day
Wednesday before ending from north to south. Dry Thursday...but
then a Colorado Low moves into eastern Colorado Friday and slowly
moves through the weekend. We will be on the cold north side of
this low...with widespread heavy snow. Fire weather concerns will
be minimal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 8 PM this evening to 5 PM MST
Wednesday for WYZ101-102-104-105-112.
Winter Weather Advisory from 8 PM this evening to 5 PM MST
Wednesday for WYZ103-106>109-114-116.
NE...Winter Storm Warning from 8 PM this evening to 5 PM MST
Wednesday for NEZ002-095.
Winter Weather Advisory from 8 PM this evening to 5 PM MST
Wednesday for NEZ003-096.
&&
SHORT TERM...GCC
LONG TERM...LK
AVIATION...RUBIN
FIRE WEATHER...GCCHazardous weather outlook, Mar 9, 3:27 AM MST, 16 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
327 AM MST Tue Mar 9 2021
NEZ003-019>021-054-055-096-WYZ109-111>119-101030-
Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-South Sioux-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
327 AM MST Tue Mar 9 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...south central Wyoming and southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow showers expected starting tonight and continuing
through Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Cooler temperatures and light snow expected Wednesday during the
day. Snow will clear out, but cold temperatures will stick around.
Potential impacts Friday night into Monday from another winter
storm. More details in the coming days.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
NEZ002-095-WYZ103>108-101030-
Dawes-North Sioux-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
327 AM MST Tue Mar 9 2021
This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Winter Weather Advisory out starting tonight at 8 PM MST. Light to
moderate snow expected tonight through Wednesday. Snowfall totals
between 3 and 5 inches for lower elevations and 6 to 10 inches at
higher elevations including the North Laramie Range and Shirley
Mountains.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Light to moderate snow showers expected Wednesday, as well as
colder temperatures. Snow will clear out Wednesday evening, but
the colder temperatures will stick around through the weekend.
Potential impacts Friday night into Monday from another winter
storm. More details in the coming days.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
WYZ110-101030-
North Snowy Range Foothills-
327 AM MST Tue Mar 9 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warning in effect until mid-Tuesday morning. Wind gusts
up to 65 MPH possible. Travel could be difficult, especially for
light and high profile vehicles. Snowfall expected starting this
evening.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Snowfall totals between 2 and 3 inches possible. Blowing snow
possible Wednesday morning. Potential impacts Friday night into
Monday from another winter storm. More details in the coming days.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
WYZ101-102-101030-
Converse County Lower Elevations-Niobrara County-
327 AM MST Tue Mar 9 2021
This hazardous weather outlook is for portions of east central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Winter Storm Warning in effect starting this evening. Moderate and
heavy at times snow showers beginning this evening and continuing
through Wednesday. Snowfall totals between 5 and 8 inches likely
with locally higher amounts possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Moderate to heavy snow showers continuing through Wednesday.
Colder temperatures expected. Potential impacts Friday night into
Monday from another winter storm. More details in the coming days.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
Heavy Snow, Converse County Lower Elevations
- When
- March 9, 8:00 PM MST to March 10, 5:00 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Observer located one mile west-northwest of Glenrock measured on the morning of the 10th 10.0 inches of snowfall.
Heavy Snow, Ferris/Seminoe/Shirley Mountains
- When
- March 9, 8:00 PM MST to March 10, 5:00 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Reported by
- Public
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Observer located one mile south of Muddy Gap measured 12.0 inches of snowfall at noon on the 10th.
Heavy Snow, Shirley Basin
- When
- March 9, 8:00 PM MST to March 10, 5:00 PM MST
- Where
- Shirley Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Observer located five miles east-northeast of Shirley Basin measured 6.0 inches of snowfall.
Heavy Snow, East Platte County
- When
- March 9, 8:00 PM MST to March 10, 5:00 PM MST
- Where
- East Platte County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Observer located five miles south of Guernsey measured 8.5 inches of snowfall.
Heavy Snow, Goshen County
- When
- March 9, 8:00 PM MST to March 10, 5:00 PM MST
- Where
- Goshen County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Observer located four miles southwest of Fort Laramie measured 7.5 inches of snowfall.
Heavy Snow, Niobrara County
- When
- March 9, 8:00 PM MST to March 10, 5:00 PM MST
- Where
- Niobrara County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Observer located one mile south-southeast of Lusk measured 12.0 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Debris Flow in California, March 9 to 13, 2021$155,000 · 85 kt wind · 12 events
- Heavy Snow and Winter Weather in South Dakota, March 9 to 10, 202112 events
- Heavy Snow in California, March 9 to 11, 20215 events
- Drought in Texas, March 9 to 31, 20214 events
- Winter Storm in Wyoming, March 9 to 10, 20214 events
- Drought in Montana, March 9 to 31, 20213 events
- Heavy Snow in Nebraska, March 9 to 10, 20213 events
- Drought in Oklahoma, March 9 to 31, 20212 events
- High Wind in Arizona, March 9, 202151 kt wind · 2 events
- Winter Weather in Colorado, March 9 to 10, 20212 events
- Winter Weather in Wyoming, March 9 to 10, 20212 events
- Drought in Texas, March 9 to 31, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950424, 950425, 950426, 950427, 950428, 950429.